October 4, 2011 > New drug-related psychosis linked to 'bath salts'
New drug-related psychosis linked to 'bath salts'
Submitted By Narconon
States and federal agencies are starting to catch up to sellers of "Bath Salts" that cause psychosis and hallucinations in some but sellers will probably just go underground.
The innocent-looking beige crystals have been sold in convenience stores and "head shops" around the country, labeled "Bath Salts." Each label carried a notification that they were "not for consumption" but just to be used for a "refreshing bath" experience. The package might be named something like Cloud Nine, Ivory Wave, Lunar Wave, Pure Ivory, or Red Dove.
But when undercover Drug Enforcement Administration agents made buys of the product, sales clerks would explain in detail how to consume the product to get a good high out of it.
"Families should be warned that teens or young adults in their areas may be abusing Bath Salts," stated Bobby Wiggins, Drug Education Specialist for Narconon(r). Narconon is an international non-profit organization dedicated to the elimination of substance abuse and addiction through effective drug education and rehabilitation. "Young people at dance clubs or raves across the US have been taking this drug but many have suffered hallucinations, have become severely disassociated and disoriented and had panic attacks. The Drug Enforcement Administration is taking steps to remove this product from the market but that will probably just drive dealers underground."
Bath Salts follow a familiar pattern used in the development and manufacture of designer drugs. A designer drug is the result of slightly altering the structure of a banned drug to come up with a formula that is not itself outlawed. In this case, Bath Salts are an analog of the intoxicating chemicals in khat, a banned East African plant often smuggled into and abused in Europe and North America. The effect of the drug is described by the DEA as being similar to that of cocaine, LSD, Ecstasy, khat or amphetamines.
Narconon International has been receiving reports from its centers in Russia, Eastern Europe and Africa about youthful abuse of this toxic new chemical, but it has definitely hit the US, promoted of course on the internet.
According to a New York Times report from July 2011, the effects of this new drug can include:
Fevers as high as 107 degrees F that can cause organ breakdown and death
Homicidal or suicidal actions resulting in deaths
Users so agitated that emergency room staff could only subdue them with antipsychotic drugs or general anesthesia.
Other users so out of control that they did not even respond to Tasers used by police.
Mr. Wiggins observed that the constantly changing drug markets make it difficult to keep young people educated about new and potentially deadly drugs. "We provide our drug education presentations to hundreds of thousands of young people each year and warn them of dangerous drugs to avoid. It is almost impossible to keep up with every new formula drug dealers come up with to circumvent the laws," he commented. "It's sad but these drug manufacturers and dealers don't care who they hurt as long as they make their money. The only safety is teaching young people to go to parties where they can have a good time while staying sober."
Mr. Wiggins commended the DEA for using their authority to impose emergency controls over this substance, as announced by the DEA on September 7, 2011. "This is the first step in taking the drug and its dealers off the streets," Mr. Wiggins added." Families should still alert the young people in the family and their friends that these drugs could result in serious damage or even death and to stay away from them.
For more information on the Narconon programs, please visit http://www.narconon.org/.